Adrenaline auto injectors are prescribed to people with allergies who are at risk of having a severe allergic reaction (anaphylaxis)....
What is anaphylaxis?
Anaphylaxis is a severe and potentially life threatening allergic reaction. It should always be treated as a medical emergency. Symptoms need to be recognised early, and treated quickly with the medicine ‘adrenaline’. An ambulance should always be called for a person having anaphylaxis and the operator informed that it is anaphylaxis.
What causes anaphylaxis?
Certain substances can trigger this severe rapid onset allergic reaction. These are called allergens and include:
- Foods (e.g. cow’s milk, eggs, peanuts, tree nuts, fish, and shellfish). These are the most common food culprits, but a number of other foods have the potential to cause anaphylaxis.
- Insect venom (e.g. bee and wasp stings)
- Medications (e.g. antibiotics, aspirin, anaesthetic drugs and chlorhexidine)
- Latex (e.g. latex gloves, balloons and condoms)
- Sometimes there is no known cause for an anaphylactic reaction. This is called idiopathic anaphylaxis.
What happens in severe allergic reactions?
- Following the body coming in contact (e.g. by ingestion, skin contact, a sting, or injection) with one of these allergens – the Immune System may mistakenly recognise the allergen as harmful and make specific antibodies against this allergen and can be measured in the blood (called specific IgE).
- The next time the body comes in contact with that particular allergen the Immune System now has the potential for these specific IgE antibodies to recognise it and essentially ‘attack’ it. In so doing, the beginning of an allergic reaction is set off.
- Chemicals (e.g. histamine) are first released by the Immune System
- These then cause allergic signs to develop rapidly – usually within minutes but often an hour or two later, although often there are some symptoms that have started to happen before this time that might then rapidly progress to anaphylaxis, so do not ignore them. Understanding anaphylaxis
- Most rapid onset reactions will only cause mild to moderate symptoms
- However a more severe reaction (anaphylaxis) can occur and cannot easily be predicted
- Whilst such a severe reaction is potentially life-threatening – deaths are rare
Symptoms of a mild to moderate allergic reaction include one or more of the following:
- Rash / hives (red raised, itchy bumps)
- Swelling of the lips, eyes or face
- Itchy or tingling mouth
- Stomach pain, nausea, vomiting
- In the case of sting or bites, localised swelling at sting site
Symptoms of a severe allergic reaction (anaphylaxis) include one or more of the following:
- Swollen tongue
- Difficulty swallowing/speaking
- Throat tightness
- Change in voice (Hoarse or croaky sounds)
- Difficult or noisy breathing
- Chest tightness
- Persistent cough
- Wheeze (whistling noise due to a narrowed airway)
- Feeling dizzy or faint
- In babies and young children this may look like the sudden onset of paleness and floppiness
- Loss of consciousness (unresponsive)
Recognising the symptoms of anaphylaxis
Most rapid onset allergic reactions present with mild to moderate symptoms and will usually settle in a short time. The most common symptoms are those which affect the skin as mentioned above. An oral antihistamine can further help this. However it is wise for the person to watch for signs symptoms carefully in case any of the more severe symptoms suggesting anaphylaxis (also see above) should begin to develop. The emergency management that will be then needed is described below.
What can make an allergic reaction more likely to be severe (anaphylaxis)
- Having had a previous severe allergic reaction or reactions
- Having a history of asthma, especially if this is not well controlled – see further advice below
- The greater the dose/amount of allergen exposed to – the greater the risk of a severe reaction
- How the exposure happens: e.g.
- Higher risk – a food being ingested, a sting, or a medicine being given by injection
- Lower risk – food particles being inhaled or touching the skin, a medicine taken by mouth
- In some people – exercise just before or after eating certain foods
- (More rarely in some people – exercise alone can cause a severe reaction which is called exercise induced anaphylaxis)
- Sometimes some people on certain regular medications can be at higher risk – your doctor should advise on this
- Travelling abroad
- Consuming alcohol
- Stress and emotional upset
- Being unwell with an infection/high temperature
Asthma and anaphylaxis
For people with both asthma and a food, drug, venom or latex allergy there is a greater risk of a more severe allergic reaction. This risk can be reduced by having good asthma control and knowing your asthma triggers, avoiding these and knowing how and when to take your asthma medication. If asthma and signs of a severe allergic reaction occur at the same time, adrenaline should always be given first and the asthma relief inhaler afterwards.
Treatment for a severe allergic reaction
Adrenaline is the emergency medicine used to treat a severe allergic reaction. It works quickly to reverse the symptoms of anaphylaxis by:
- Helping to reduce swelling
- Opening up the airway
- Improving the blood pressure
Adrenaline auto-injector devices (more commonly known as Epi-pen, Emerade and Jext) all contain the medicine adrenaline, which is given by intramuscular injection (into the muscle) into the middle of the outer thigh (upper leg). The dose of this medicine will vary depending on whether it is for a younger child or an older child/adult. Adrenaline auto-injector devices are prescribed by a doctor for those at risk of a severe reaction based on an individual need assessment carried out by the doctor. They are designed to be user-friendly and to be used by anyone. However you should be shown how to use your device by a healthcare professional (e.g. doctor, nurse and/or pharmacist). For more information on adrenaline auto injector devices please see our factsheet on Adrenaline auto-injectors. It is important to know that antihistamines should never be taken instead of adrenaline in a severe allergic reaction.
- Give adrenaline – WITHOUT DELAY- if an adrenaline auto-injector is available
- Call an ambulance (999) and tell the operator it is anaphylaxis
- Position is important -lie the person flat with legs raised (or sit them up if having breathing problems)
- Avoid standing or moving the person having the allergic reaction
- Stay with the person until medical help arrives
- If the first dose of adrenaline given has not helped improve symptoms after 5 minutes, if available, another dose of adrenaline can be given in a different part of the body.
- A person who has a severe allergic reaction and/ or is given adrenaline should always be taken to hospital for further observation and treatment
- Sometimes anaphylaxis can re-occur after the first episode has been treated and appeared to have settled. This is called bi-phasic anaphylaxis and can occur within hours of the first reaction, sometimes up to 72 hours after
10 point checklist for anaphylaxis management
- Know your triggers and how to avoid them
- Know what to do when accidental exposure happens
- Be able to recognise the symptoms of an allergic reaction
- Always carry or have available your recommended allergy medication
- Know how to use your adrenaline auto-injector (practice with a trainer device)
- Show family, friends, work colleagues how to use your auto-adrenaline device
- Check expiry dates, and set reminders for autoinjector renewals
- Ask your doctor to provide you with an Allergy Action Plan (a written set of instructions including medication and dose) – especially useful for schools and childcare
- If asthma present, ensure it is well controlled, and preferably use a spacer device with the inhaler
- Consider contacting patient support organisations like www.allergyuk.org for further information and advice